The PSNet Collection: All Content
Search All Content
Rickert J, Järvinen TLN, Lee MJ, et al. Clin Orthop Relat Res. 2013-2023.
A 32-year-old man presented to the hospital with a comminuted midshaft femoral fracture after a bicycle accident. Imaging suggested the fracture was pathologic and an open biopsy specimen was submitted to pathology for intraoperative consultation.
A 42-year-old man with a history of posttraumatic stress disorder (PTSD), alcohol use disorder and anxiety disorder, was seen in the emergency department (ED) after a high-risk suicide attempt by hanging. The patient was agitated and attempted to escape from the ED while on an involuntary psychiatric commitment. The ED staff treated him as a “routine boarder” awaiting an inpatient bed, with insufficiently robust behavioral monitoring.
Concern over patient safety issues associated with inadequate tracking of test results has grown over the last decade, as it can lead to delays in the recognition of abnormal test results and the absence of a tracking system to ensure short-term patient follow-up.1,2 Missed abnormal tests and the lack of necessary clinical follow-up can lead to a late diagnosis.
A 50-year-old unhoused patient presented to the Emergency Department (ED) for evaluation of abdominal pain, reportedly one day after swallowing multiple sharp objects. Based on the radiologic finding of an open safety pin or paper clip in the distal stomach, he was appropriately scheduled for urgent esophagogastroduodenoscopy and ordered to remain NPO (nothing by mouth) to reduce the risk of aspirating gastric contents.
A 56-year-old woman presented to the emergency department (ED) with shaking, weakness, poor oral intake and weight loss, constipation for several days, subjective fevers at home, and mild pain in the chest, back and abdomen. An abdominal x-ray confirmed a large amount of stool in the colon with no free air and her blood leukocyte count was 11,500 cells/μL with 31% bands. She received intravenous fluids but without any fecal output while in the ED.
A 55-year-old man presented in hypotensive shock, presumably due to bacterial pneumonia superimposed on COPD. The nurse placed an arterial line appropriately in the patient’s radial artery for hemodynamic monitoring, but this line was inadvertently used to infuse an antibiotic. The patient experienced acute arterial thrombosis with resulting hand ischemia but responded to rapid thrombolytic and anticoagulant therapy.
Santhosh L, Cornell E, Rojas JC, et al. Rockville, MD: Agency for Healthcare Research and Quality; June 2023. AHRQ Publication No. 23-0040-1-EF.
Agency for Healthcare Research and Quality, Rockville, MD. 2023.
An elderly patient (Patient A) with a recent diagnosis of B cell lymphoma with central nervous system (CNS) involvement was discharged home with the home medications belonging to his hospital roommate (Patient B). By the time his family had discovered the error, Patient A had taken three doses of the incorrect prescription. An investigation revealed that both patients brought their own unique home medications which were not on the hospital’s formulary, and Patient A was inadvertently given both his home bag of medications and Patient B’s.